Q: Would Lamictal be Helpful?
Dear Dr. Phelps,
I have noticed some improvement on Tegretol. The medication has worked
brilliantly for sleep. I am calmer and don't get as angry. I still experience
severed depressions though. I'm also on Wellbutrin. I am aware antidepressents
can cause destabilization in bp, but I have been on Wellbutrin for a year now as
it is the only ad i can tolerate. I believe Wellbutrin helps with ADHD symptoms.
I am currently working with the mental health clinic and have very limited
communication with the doctors so it is very important for me to be well
informed about my treatment. First of all can Tegretol cause depression? I have
read about it causing hypothyroidism. I'm also concerned because my WBC was low.
Do you think one of the newer antipsychotics or Lamictal would be helpful? I
also have mild paranoia. I am currently on 600 mg of Tegretol and 300 of
Wellbutrin. I still run everyday even though i don't have as much energy.
The running has helped me more than anything I've tried.
Dear Ms. M' --
Hmm, lots of issues in there. I'll focus on the Wellbutrin one.
You're right in the middle of a pretty big controversy in psychiatry, around
whether to keep people on antidepressants with a mood stabilizer, or try to get
to zero antidepressants in all cases. The answer is "it
depends", as there are clearly some people who do well for sustained
periods of time with the AD combined. Here's a summary of that
controversy, if you haven't seen it yet.
However, in your case there's one sentence that raises
the question a bit further. You note "I still experience severe
depressions, though". I presume that means they come and go, despite
the medications. That could be interpreted as cycling, sounds like it to
me. That means you're still cycling, and I'd guess it's several ups and
downs within a year easy, i.e. rapid cycling (it would be nice to be wrong,
there). In that case, there is good agreement amongst mood experts that
one way to help diminish rapid cycling is to slowly taper the antidepressant, to
zero if necessary to get cycling to stop.
And there's where Lamictal does come into the picture,
i.e. if you were still getting depressed (or better yet, getting and staying
depressed, which would mean that sure enough, the cycling had stopped; now you
have a different, and in my view easier problem to solve: to get the depression
to ease without inducing cycling again.
may indeed be good in that role, although your exercising is even better (and
might, just maybe, be sufficient? you wouldn't know until you tried it, as
the "antidepressant", with a mood stabilizer or two as needed to stop
cycling). Good luck with all that.
Published January, 2003